Hail, Douglas
- When
- September 23, 7:20 AM CST to 7:21 AM CST
- Where
- Douglas County, 4.3 mi ESE of Worden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -95.260
Quarter sized hail reported.
Large hail up the size of hen eggs was reported from a few thunderstorms in far eastern KS during the morning of 9/23.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Large hail up the size of hen eggs was reported from a few thunderstorms in far eastern KS during the morning of 9/23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 23, 5:33 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 633 AM CDT Sat Sep 23 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 428 AM CDT Sat Sep 23 2023 Key Points: - Severe weather possible today, mainly for areas east of I-335 - Main hazards will be large hail (up to 3 inches possible), damaging winds (up to 70 mph) and isolated Flash Flooding. Cannot rule out an isolated tornado. - Near-average temperatures and drier weather expected over the next week. Mid-level water vapor imagery this morning is showing a deep upper low moving into the northern Plains, slowly indicating a negative tilt. Moisture is noted streaming in from Baja California as the speed max of the sub-tropical jet slowly pushes towards the southern Plains. Both of these synoptic features will set the stage later this afternoon for thunderstorms in the central Plains, some becoming strong to severe. Lee cyclogenesis has deepened a surface cyclone in southeastern Colorado with a tight pressure gradient stretching across Kansas. This has pushed mid to upper 60 degree dewpoints into southern Kansas, and with the presence of a 40-45 knot LLJ early this morning, expect upper 60 and low 70 degree dewpoints by later this morning and afternoon. The advection of the richer moisture has also resulted in modest isentropic ascent across eastern Kansas with low stratus and isolated showers popping up. PoPs are progged to increase a bit early this morning in far northeastern and eastern Kansas along the nose of the LLJ, but do not expect any substantial rainfall amounts or hazardous weather with these. By later today, the upper low will continue to negatively tilt, occluding a bit in the process. Shear will increase across eastern Nebraska and western Iowa where the best height falls occur. Further south in eastern Kansas, less aggressive mid-level height falls should occur with most dynamic forcing coming from the sub-tropical jet moving into southern Kansas and northern Oklahoma. The surface cyclone will push into central Kansas by the early afternoon, dragging a frontal boundary with it that will become the main focal point for convection later in the afternoon and evening. Ahead of the boundary, WAA and solar insolation should bump temperatures into the upper 80s with low 70 degree dewpoints. CAMs suggest afternoon MUCAPE values will range from 2500-3500 J/kg across areas south and east of the Kansas Turnpike (I-335/I-70 corridor). Model guidance keeps the upper low and sub-tropical jet maximums a bit out of phase by the afternoon hours, leading to less effective shear values across central and far northeastern Kansas. As the sub-tropical jet approaches southeastern KS and northeastern OK, environmental parameters south of the Turnpike will include 0-6 km bulk shear values of 35-45 knots, 0-3 km SRH of 150-300m2s2 and looping hodographs. For areas further north of I-70, shear becomes the biggest question for how organized storms can become. That said, 30 knots of effective shear and MUCAPE of 2000+ J/kg will be present so a few strong to severe storms cannot be ruled out. Several models do have some pre-frontal low-level convergence that could pop up isolated convection as capping begins to erode around the 3-5 timeframe. While convergence does not appear overly strong, it could be enough for a supercell or two to form and quickly become strong, posing all modes of severe weather. More convection will follow along the main frontal boundary around 5-7 pm from a line extending from Hiawatha to Emporia. Given the ingredients in place, especially south of the Turnpike, supercells will be likely with all modes of severe weather possible. Threats in the strongest convection will include hail up to 3 inches, wind gusts up to 70 mph and isolated flash flooding. In addition, LCLs around 1 km and aforementioned low- level SRH values will point to an isolated tornado threat (2-5%) within the most robust mesocyclones. Storms should quickly move off to the east and exit the warning area by 10 pm. A bit of uncertainty still remains with overall storm coverage in our area, but given storms forming and intensifying quickly under the environmental parameters, make sure to keep an eye on the skies later this afternoon and evening in far eastern Kansas. By Sunday and into next week, temperatures will stay close to the climatological average with highs in the low to mid 80s and lows in the upper 50s. Northwest flow will persist for much of next week as the upper low parks itself over the upper Midwest with no glaring hints of notable precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 633 AM CDT Sat Sep 23 2023 Low MVFR stratus has lingered over much of central Kansas, but has only been impacting KMHK. This should remain the case through the morning hours with afternoon storms becoming the main hazard for KTOP and KFOE after 20z. Storms should move away from the terminals by 02-03z this evening along with improving conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...Griesemer
Hazardous Weather Outlook National Weather Service Topeka KS 433 AM CDT Sat Sep 23 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-240945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 433 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Scattered thunderstorms will develop along a cold front Saturday afternoon (after 3 PM), moving east across northeast and east- central Kansas into the evening. Some of these storms could be severe, with very large hail (up to 3 inches), damaging wind gusts (up to 70 mph) and isolated flash flooding being the main threats. Cannot rule out an isolated tornado with the strongest, and most organized storms. Storms should exit the area by 10 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
658 AM CDT Sat Sep 23 2023
KSZ040-055-056-231230-
Douglas-Franklin-Osage-
658 AM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of northwestern
Franklin, southwestern Douglas and southeastern Osage Counties
through 730 AM CDT...
At 658 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quenemo, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyndon, Pomona, Quenemo, Melvern and Pomona Lake.
This includes Interstate 35 between mile markers 171 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 9565 3867 9578 3878 9543 3850 9524
TIME...MOT...LOC 1158Z 255DEG 23KT 3860 9559
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PrietoSpecial Weather Statement
National Weather Service Topeka KS
737 AM CDT Sat Sep 23 2023
KSZ040-056-231300-
Douglas-Franklin-
737 AM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of northern Franklin
and southeastern Douglas Counties through 800 AM CDT...
At 737 AM CDT, Doppler radar was tracking a strong thunderstorm near
Centropolis, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis and Vinland.
This includes Interstate 35 between mile markers 179 and 182, and
between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 9507 3864 9506 3855 9535 3871 9547
3891 9512 3881 9506 3870 9506
TIME...MOT...LOC 1237Z 243DEG 22KT 3867 9536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JonesThe Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
3 hail. Local standard time, as filed.
Quarter sized hail reported.
Half dollar sized hail reported.
Hen egg sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140969, 1140970, 1140971.